Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 34, NWS Honolulu, HI

November 22, 2012Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Nov 22, 2012, 3:15 AM HST for Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 22, 2012, 3:15 AM HST (13:15 UTC)
Expired
Nov 22, 2012, 3:37 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2012-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2012-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WHHW40 PHFO 221315
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
315 AM HST THU NOV 22 2012

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI AND THE BIG 
ISLAND...

.BUOY OBSERVATIONS INDICATE THAT A LONG PERIOD NORTH SWELL OVER
THE EASTERN END OF THE MAIN HAWAIIAN ISLANDS HAS BOOSTED SURF
HEIGHTS ALONG EAST FACING SHORES WITH A NORTHERN EXPOSURE ON MAUI
AND THE BIG ISLAND. THIS SWELL IS EXPECTED TO GRADUALLY SUBSIDE
BY THIS EVENING.

HIZ017-020-025-230215-
/O.NEW.PHFO.SU.Y.0034.121122T1315Z-121123T0400Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
315 AM HST THU NOV 22 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...ALONG EAST FACING SHORES OF THE BIG ISLAND...7 TO 10
  FEET. ALONG EAST FACING SHORES OF MAUI...5 TO 8 FEET.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION AND RIP CURRENTS. FORECAST SURF HEIGHTS ARE ESTIMATES
OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES.

&&

$$

HOUSTON
1 follow-up statement
879 
WHHW40 PHFO 230137
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 PM HST THU NOV 22 2012

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI AND THE BIG
ISLAND IS CANCELLED...

.THE NORTH SWELL AFFECTING THE EAST FACING SHORES CONTINUES TO
DIMINISH.

HIZ017-020-025-230245-
/O.CAN.PHFO.SU.Y.0034.000000T0000Z-121123T0400Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
337 PM HST THU NOV 22 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF ALONG EAST FACING SHORES OF MAUI AND THE BIG ISLAND CONTINUES
TO LOWER.

$$

BURKE

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Nov 21, 8:30 PM HST, 6 hours 45 minutes earlier.

Area forecast discussion, Nov 21, 8:30 PM HST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED NOV 21 2012

.SYNOPSIS...
WINDS WILL WEAKEN AND SHIFT SOUTHEASTERLY...ALLOWING FOR LOCAL
OFFSHORE LAND BREEZES AT NIGHT AND ONSHORE SEA BREEZES DURING THE
DAY. HIGH CLOUDS WILL KEEP SKIES MOSTLY CLOUDY THROUGH
THURSDAY...THEN START TO DIMINISH. THE LIGHTER SOUTHEASTERLY WINDS
AND THE POSSIBILITY OF UNSETTLED WEATHER WILL CONTINUE THROUGH THE
HOLIDAY WEEKEND. STRONGER NORTHEAST WINDS WILL FILL IN BY MONDAY.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH WITH AN AXIS 900
MILES WEST-NORTHWEST OF KAUAI...MOVING EAST AT 15 MPH. A COLD FRONT
IS ASSOCIATED WITH THE TROUGH JUST EAST OF THE AXIS...ABOUT 600
MILES NORTHWEST OF KAUAI. AHEAD OF THE TROUGH...A 50 KNOT
WEST-SOUTHWESTERLY UPPER LEVEL JET EXTENDS ACROSS THE MAIN HAWAIIAN
ISLANDS...AND IS RESPONSIBLE FOR THE LAYERED MIDDLE AND HIGH LEVEL
CLOUDS OVER THE SOUTHERN HALF OF THE STATE. THE TROUGH IS ENHANCING
THUNDERSTORMS IN AN AREA ABOUT 425 MILES SOUTHWEST OF KAUAI. WHILE
THIS CONVECTION IS EXPECTED TO REMAIN SOUTHWEST OF US...DEBRIS
CLOUDS PICKED UP BY THE SUBTROPICAL JET WILL HELP TO KEEP THE STATE
MOSTLY CLOUDY THROUGH THURSDAY.

AS THE HIGH-BASED LAYERED CLOUDS WILL OCCASIONALLY BE THICK ENOUGH
TO PRECIPITATE DOWN TO THE BIG ISLAND SUMMITS...LIGHT RAIN/SNOW
CHANCES REMAIN IN THE FORECAST FOR TONIGHT/THURSDAY. WITH DRY
MID-LEVELS STILL APPARENT EVEN ON THE 00Z HILO SOUNDING...THE
GREATEST PRECIP CHANCES WILL OCCUR AT THE SUMMIT VERSUS FARTHER DOWN
THE SLOPE.

AT THE SURFACE...A HIGH IS FAR NORTHEAST OF THE STATE...WITH A RIDGE
EXTENDING SOUTHWEST FROM IT AND PASSING ABOUT 200 MILES NORTH OF
KAUAI. THE NEARBY RIDGE AND WEAK PRESSURE GRADIENT OVER THE STATE IS
CAUSING WEAK SOUTHEASTERLY FLOW. NIGHTTIME LAND BREEZES AND DAYTIME
ONSHORE SEA BREEZES WITH INTERIOR CLOUDS AND SHOWERS SHOULD DOMINATE
OVER THE BACKGROUND FLOW INTO THE WEEKEND. AVAILABLE MOISTURE FOR
CLOUDS AND SHOWERS OVER THE HAWAIIAN ISLANDS SHOULD BE HIGHER THAN
NORMAL ACROSS THE SOUTHERN HALF OF THE STATE...AND LESS THAN NORMAL
FOR THE NORTHERN HALF. THERE IS A BIT MORE UNCERTAINTY IN THE
FORECAST DETAILS DUE TO MODEL INCONSISTENCY OVER THE LAST FEW DAYS.

WITH RESPECT TO THE OVERALL PATTERN...THE COLD FRONT NORTHWEST OF
THE STATE WILL STALL ABOUT 300-400 MILES NORTHWEST OF KAUAI AS A
WEAK LOW DEVELOPS ALONG IT. THIS FRONT WILL SUPPRESS THE RIDGE
SOUTHWARD TO NEAR KAUAI. AS A NEW UPPER LEVEL TROUGH DIGS FAR NORTH
OF THE STATE...THE LOW WILL STRENGTHEN AND TRACK NORTHEAST AWAY FROM
THE AREA BEGINNING SATURDAY...EVENTUALLY BRINGING THE REMAINS OF THE
FRONT ACROSS THE AREA SUNDAY NIGHT/MONDAY MORNING. STRONGER
NORTHEAST WINDS WILL FILL IN BY MONDAY AS HIGH PRESSURE PUSHES IN
BEHIND THE FRONTAL REMNANTS.

&&

.AVIATION...
AIRMET ZULU IS IN EFFECT FOR ICING...LIGHT TO MODERATE RIME...FROM
15K TO 27K FEET AROUND THE BIG ISLAND. VERY LIGHT SE TO S WINDS
ACROSS THE STATE THROUGH THURSDAY WILL GIVE WAY TO DAYTIME SEA
BREEZES AND NIGHTTIME LAND BREEZES IN MOST AREAS INCLUDING THE TAF
SITES.

&&

.MARINE...
NO LARGE SWELLS ARE EXPECTED THROUGH THE UPCOMING WEEKEND. A NEW
MODERATE NORTH SWELL WITH A WAVE PERIOD AROUND 14 SECONDS WILL BUILD
THROUGH THE NIGHT. THIS SWELL IS EXPECTED TO PEAK ON THURSDAY...THEN
PERSIST THROUGH THE WEEKEND AS A REINFORCING SWELL ARRIVES FRIDAY
NIGHT/SATURDAY.

WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS THROUGH THE HOLIDAY WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 7:31 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.